Iowa, 2011

Flood in Iowa, May 1 to 3, 2011

May 1 to 3, 2011 · NWS DMX · 1 event in 1 county or zone

Flooding that began in mid March from snow melt continued into the early part of the month of May. Damage was not significant as the flooding was simply the river receding from earlier flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding that began in mid March from snow melt continued into the early part of the month of May. Damage was not significant as the flooding was simply the river receding from earlier flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT APR 30 2011

.UPDATE 01/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
LITTLE CHANGE EXPECTED OVERNIGHT. MODIFIED DEW POINTS TO ACCOMMODATE
LOWER READINGS CURRENTLY OVERTAKING THE REGION THIS EVENING. HAVE
ALSO TWEAKED THE CLOUD COVER AND WIND GUST FIELDS. OTHERWISE...GOING
FSCT ON TRACK WITH MAJOR LOW OVER MN GRINDING OUT HIGH WINDS ACROSS
THE WESTERN PLAINS TONIGHT. WINDS EXPECTED TO INCREASE TOWARD DAWN
ALOFT AND RAPIDLY MIX DOWN TO SFC EARLY SUN AM HOURS. EXPECT GUSTS
TO NEAR 40-45 MPH AT TIMES NORTH HALF...THOUGH WITH DIMINISHING
CONDITIONS THROUGH THE MORNING HOURS...FEEL THAT ADV WILL NOT BE
NEEDED AT THIS TIME. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
19Z SFC ANALYSIS PLACES FRONTAL BOUNDARY AND ASSOCIATED MOISTURE
CONVERGENCE AXIS RIGHT ALONG DMX/DVN BORDER.  THIS IS COINCIDENT
WITH LINGERING QG FORCING AHEAD OF LONG WAVE TROUGH.  ALTHOUGH 50F
DEWPOINTS ARE IN PLACE AS WELL...1.5-3KM WARM LAYER HAS RESULTED IN
LITTLE TO NO SB/MLCAPE SO EXPECT NO PRECIPITATION TONIGHT.  500 J/KG
MUCAPES ARE NOTED BUT HIGH BASED AND SUPPRESSED BY CINH.  WINDS WILL
BE THE GREATER CONCERN.  SUSTAINED SPEEDS AND GUSTS MAY APPROACH
THEIR RESPECTIVE ADVISORY CRITERIA...30/45 MPH...BASED ON GUIDANCE
AND SOUNDINGS BUT NOT SUFFICIENT FOR HEADLINE AT THE MOMENT.  MORE
FAVORABLE CONDITIONS SUCH AS STRONGER MIXED LAYER WINDS AND MSLP
GRADIENT REMAIN JUST TO THE NORTH AND WEST.  AIRMASS WILL REMAIN
MIXED OR BARELY DECOUPLED HOWEVER WITH SOUNDINGS SUGGESTING LOWS
SIMILAR TO CURRENT FORECAST OR JUST ABOVE LATEST GUIDANCE.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
WINDS IN THE NORTH WILL BE MAIN CONCERN FOR BEGINNING OF EXTENDED.
MAY MIX DOWN A FEW GUSTS OF ADVISORY CRITERIA EARLY IN THE
PERIOD ACROSS THE NORTHWEST. HOWEVER...WINDOW IS SMALL...AND HAVE
OPTED NOT TO ISSUE SMALL AREA/SHORT LIVED ADVISORY ATTM. AS LOW
PULLS EASTWARD...WINDS WILL REMAIN BREEZY ACROSS REGION
SUNDAY...BUT UPPER LEVEL WINDS WILL NOT BE AS STRONG. WINDS...WHILE
STRONG...WILL REMAIN COMFORTABLY BELOW CRITERIA.

TEMPERATURES SUNDAY WILL BE MUCH COOLER BEHIND COLD FRONT. COOLER
TEMPERATURES WILL LINGER THROUGH TUESDAY. RIDGE AND ASSOCIATED
SURFACE HIGH WILL PUSH EASTWARD INTO IOWA BEGINNING LATE
MONDAY. THIS WILL HELP WARM TEMPERATURES TUESDAY...AND
SOUTHERLY FLOW AND RIDGING WILL ALLOW WEDNESDAY TO WARM NICELY.

MAIN CHALLENGE WILL BE LOW PASSAGE LATE IN PERIOD. MODELS ARE IN
DECENT AGREEMENT WITH PLACEMENT OF LOW ACROSS NORTHERN US...BUT
TIMING OF LOW AND FRONTAL PASSAGE REMAIN MUDDLED. HAVE TRENDED
TOWARDS SLOWER ECMWF SOLUTION. HAVE EXPANDED THUNDER MENTION A BIT
WITH DECENT SHEAR VALUES THROUGH THURSDAY. ANOTHER RIDGE WILL
BUILD IN FOR THE END OF THE WEEK...WITH TEMPERATURES AGAIN
WARMING. SHORTWAVE COULD KICK OFF SOME ADDITIONAL CHANCES FOR
PRECIPITATION SATURDAY AND SUNDAY...BUT HAVE LEFT MENTION OUT ATTM
DUE TO UNCERTAINTY IN MODELS.

&&

.AVIATION...01/00Z
NOT MUCH CHANGE FROM PREVIOUS PACKAGE...MAIN CONCERNS CONTINUE TO BE
WIND THIS PERIOD. NORTHERN TAF SITES WI,LL CONTINUE TO SEE SOME
MIXING OVERNIGHT. SOUNDINGS SHOW THAT RAPID MIXING WILL OCCUR BY
12Z WHICH WILL RESULT IN QUICK RISE IN 10-15KTS IN GUSTS AS WELL AS
INCREASE IN AMBIENT WINDS. SKY WILL REMAIN VFR WITH SCT040-070 WITH
PBL RISING TO ABOUT 050 TO 080KFT BY AFTERNOON. WINDS WILL
EVENTUALLY DIMINISH AS STRONGER UPPER LEVEL WIND FIELDS MOVE OFF TO
THE EAST AFT 18Z. SHOULD SEE WORST WIND CONDITIONS THROUGHOUT THE
EARLY AM HOURS FROM 12Z THRU 17Z. NOT EXPECTING MUCH CHANGE FOR THE
NEXT TAF PACKAGE...TO 06Z MON AS UPPER LOW PULLS OUT AND SFC GRAD
RELAXES. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL/REV
LONG TERM...WILKINS
AVIATION...REV
Hazardous weather outlook, Apr 30, 6:38 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT SAT APR 30 2011

IAZ004-020045-
EMMET-
738 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK OF
THE DES MOINES RIVER AT ESTHERVILLE. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

BRISK WEST WINDS OF 20 TO 25 MPH...AND GUSTS OF 40 MPH...ARE LIKELY
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BRISK WEST NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO NEAR 40 MPH...ARE
LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO
WEDNESDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE
CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ005>007-015>017-023>028-033>039-020045-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-
738 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

BRISK WEST WINDS OF 15 TO 25 MPH...AND GUSTS APPROACHING 35 MPH...ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BRISK WEST NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO NEAR 40
MPH...ARE LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO
WEDNESDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE
CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>050-057>062-070>075-081>086-092>097-020045-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
738 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BRISK WEST NORTHWEST WINDS OF 20 TO 25 MPH...AND GUSTS TO NEAR 35 MPH...ARE
LIKELY EARLY MORNING THROUGH ABOUT NOON SUNDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA WEDNESDAY INTO
THURSDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE CHANCE OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
May 1, 12:00 AM CST to May 3, 12:45 AM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300805.